zbMATH — the first resource for mathematics

Continued fractions of certain Mahler functions. (English) Zbl 1432.11089
Let \(P(x)=1+u_1x+\cdots+u_{d-1}x^{d-1}\in{\mathbb{F}}[x]\) be a polynomial of degree \(<d\) with coefficients in a field \({\mathbb{F}}\), let \(f\in{\mathbb{F}}[[x^{-1}]]\) be the Laurent series \[ f(x)=\prod_{t=0}^\infty P(x^{-d^t}) \] and let \(g(x)=x^{-1}f(x)\). Given a convergent of the continued fraction of \(g(x)\), the other produces an infinite chain of other convergents. The author finds relations between the partial quotients which can provide recurrence formulae for them. Assuming \(g(x)\) is badly approximable, he produces explicit formulae for the continued fraction of \(g(x)\) in terms of the coefficients \((u_1,\dots,u_{d-1})\) of \(P\) for \(d=2\) and \(d=3\). Assuming \({\mathbb{F}}={\mathbb{Q}}\), if \(b\ge 2\) is an integer such that \(g(b)\not=0\), he deduces that the irrationality exponent of the real number \(g(b)\) is \(2\) if and only if \(g(x)\) is badly approximable. When \(g(x)\) is not badly approximable, he gives an explicit lower bound \(>2\) for the irrationality exponent of \(g(b)\). The results are complete for \(d=2\), while for \(d=3\) the author is able to cover many but not all values of \((u_1,u_2)\in{\mathbb{Q}}^2\). If \(d=3\) and \((u_1,u_2)\) is either \((u,u^2)\), or \((\pm 2,1)\), or \((s^3,-s^2(s^2+1))\) for some \(s\in {\mathbb{Z}}\), then \(g(x)\) is not badly approximable; the author conjectures that for the other values of \((u_1,u_2)\), \(g(x)\) is badly approximable.

11J82 Measures of irrationality and of transcendence
11B85 Automata sequences
11J04 Homogeneous approximation to one number
11J70 Continued fractions and generalizations
PDF BibTeX Cite
Full Text: DOI arXiv
[1] D. Badziahin and E. Zorin, Thue–Morse constant is not badly approximable, Int. Math. Res. Notices 2015, 9618–9637. · Zbl 1387.11038
[2] D. Badziahin and E. Zorin, On generalized Thue–Morse functions and their values, arXiv:1509.00297 (2015). [5] Y. Bugeaud, On the rational approximation to the Thue–Morse–Mahler numbers, Ann. Inst. Fourier (Grenoble) 61 (2011), 2065 – 2076.
[3] Y. Bugeaud, G. N. Han, Z. Y. Wen and J. Y. Yao, Hankel determinants, Pad´e approximations and irrationality exponents, Int. Math. Res. Notices 2016, 1467–1496. [7] M. Coons, On the rational approximation of the sum of reciprocals of the Fermat numbers, Ramanujan J. 30 (2013), 39–65. [8] Y. J. Guo, Z. X. Wen and W. Wu, On the irrationality exponent of the regular paperfolding numbers, Linear Algebra Appl. 446 (2014), 237–264. [9] G. N. Han, Hankel determinant calculus for the Thue–Morse and related sequences, J. Number Theory 147 (2015), 374–395. [10] G. N. Han, Hankel continued fraction and its applications, Adv. Math. 303 (2016), 295–321.
[4] A. J. van der Poorten, Continued fractions of formal power series, in: Advances in Number Theory (Kingston, ON, 1991), Oxford Sci. Publ./Oxford Univ. Press, New York, 1993, 453–466. [12] A. J. van der Poorten, Formal power series and their continued fraction expansion, in: Algorithmic Number Theory, Lecture Notes in Computer Sci. 1423, Springer, Berlin, 1998, 358–371. [13] A. J. van der Poorten and J. O. Shallit, Folded continued fractions, J. Number Theory 40 (1992), 237–250. · Zbl 0804.11043
[5] Z. X. Wen and W. Wu, Hankel determinants of the Cantor sequence, Scientia Sinica Math. 44 (2014), 1059–1072 (in Chinese). Dmitry Badziahin School of Mathematics and Statistics The University of Sydney Sydney, NSW 2006, Australia E-mail: dzmitry.badziahin@sydney.edu.au
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.